North Carolina, 2024

Damaging Wind in North Carolina, August 10, 2024

August 10, 2024 · NWS MHX · 1 event in 1 county or zone

A few thunderstorms developed during the early morning hours and moved onshore across the coastal areas. One storm became severe and produced some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A few thunderstorms developed during the early morning hours and moved onshore across the coastal areas. One storm became severe and produced some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 9, 9:02 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 9, 9:02 PM EST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1002 PM EDT Fri Aug 9 2024

.SYNOPSIS...
Lingering moisture from Debby will bring periods of heavy
rainfall with the threat of flash flooding continuing. A cold
front will move into the area Saturday and stall into early next
week. High pressure will build into the area for the middle of
next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1000 PM Fri...Precipitation continues to shift eastward
tonight, with the main band of precipitation now draped from
Duck southward to Ocracoke which will slowly continue to move
offshore at a slow 15-20 mph. Latest hi-res guidance shows this
axis of precipitation continuing to slowly shift eastward
through the night upper level trough continues to drift into the
open Atlantic. As is typical in summer evenings, activity will
continue to blossom offshore overnight and a rogue shower or
storm could scrape the NC coast early Sat morning. With inland
areas drying out but very saturated soils, low stratus will
quickly fill into the area tonight along with patchy fog.

Typically warm and muggy overnight with temperatures in the mid
70s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH 6 AM SATURDAY/...
As of 300 PM Friday...

As an upper level low remains over the Great Lakes and an upper
trough rotates through the eastern seaboard, a frontal zone will
linger over eastern NC on Saturday. While most of the area will
see a marked improvement in conditions compared to the last few
days, there will still be a chance for afternoon showers and
thunderstorms but coverage should be limited compared to
previous days. Insolation should be much better as clouds
coverage should be less which will result in an increase in
temperatures as afternoon highs approach 90 degrees inland with
mid 80s along the coast.

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
As of 0400 AM Friday...Wet pattern persists into the weekend
and maybe early next week with periods of moderate rain possible
as moisture from TC Debby and a slow moving cold front
lingering near the area keeps periodic showers in the forecast
through Tuesday before high pressure builds in from the N
midweek.

Weekend...Conditions begin to improve through the weekend as the
passing of Debby spurs a cold front to cross the area with trough
aloft sinking Sward toward the Mid-Atlantic. However, some question
remains for the exact timing of FROPA and just how far S the front
makes it before stalling. Diurnally enhanced showers and tstorms
remain possible through through the weekend, but rainfall rates will
be markedly less than the tropical downpours experienced earlier in
the week. Temps creep back up to near Normal for early AUG, highs in
upper 80s, lows in low to mid 70s.

Early next week...Upper level troughing sets up over ECONUS sending
us back to a more typical summer time, diurnal/seabreeze convection
pattern depending on exact location of the front and timing of
shortwaves working through the broader trough aloft.

Mid to late-week...High pressure builds in from the N pushing the
lingering front further offshore allowing for a subtle cool down and
just on the dry side of climo PoPs.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /Through 00z Sun/...
As of 750 PM Friday...Heaviest precipitation is pushing east of
the TAF sites this evening with predominantly VFR conditions
returning. Expect further drying through tonight, but with a
very moist airmass still in place and very saturated soils a
fairly rapid onset of low stratus is expected tonight, lingering
into Saturday morning. IFR is likely for all terminals
especially after 06z, and could last well into Sat morning with
poor mixing. A return to VFR is expected by midday tomorrow,
although a threat of showers and thunderstorms returns for the
afternoon hours.

LONG TERM /Sunday through Tuesday/...
As of 200 PM Friday...Afternoon showers and thunderstorms will
be possible on Sunday afternoon leading to periods of flight
restrictions as a cold front could linger near the area into
early next week.

&&

.MARINE...
SHORT TERM /through Tonight/...
As of 300 PM Friday...Currently seeing southerly winds around
15-20 kts with gusts to around 25-30 kt and seas around 6-8 ft.
We will see winds and seas continue to subside through the
afternoon and evening. SCA currently across all the waters
remains through this afternoon, then will drop through the
evening with all waters expected to drop below SCA by 2 am
Saturday.

LONG TERM /Saturday through Monday/...
As of 0400 AM Friday...Conditions forecast to improve through
the period but remain less than ideal into next week. Debby is
currently forecast to depart to the NE into the weekend before a
cold front passes through from NW to SE the latter half of the
weekend before stalling over or near the southern waters into
early next week. Winds remain SSWerly ahead of the front 10-
15G20KT through weekend with seas continuing to subside from
3-5ft Saturday morning to 2-3ft by Sunday afternoon.

&&

.HYDROLOGY...
As of 800 PM Friday..The Flood Watch will be allowed to expire
at 8 PM tonight. However, given the recent rainfall and a
forecast for showers and thunderstorms through the weekend
isolated flash flooding remains possible for vulnerable and
urban areas.

Additionally, the risk for inland river flooding continues into
next week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from 8 AM EDT Saturday through
     Saturday evening for NCZ195-196-199-204-205.
MARINE...Small Craft Advisory until midnight EDT tonight for AMZ150.
     Small Craft Advisory until 2 AM EDT Saturday for AMZ152-154-
     156-158.

&&

SYNOPSIS...MHX
NEAR TERM...RTE/MS
SHORT TERM...RTE
LONG TERM...CEB
AVIATION...MS/CEB
MARINE...RTE/CEB
HYDROLOGY...MHX
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Aug 9, 7:18 PM EST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
818 PM EDT Fri Aug 9 2024

NCZ029-044>047-079>081-090>092-094-193-194-198-110030-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
818 PM EDT Fri Aug 9 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Flooding potential persists into weekend with additional rainfall
possible. Risk of inland river flooding continues into early next
week.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Flooding potential persists into weekend with additional rainfall
possible. Risk of inland river flooding continues into early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-110030-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
818 PM EDT Fri Aug 9 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Flooding potential persists into weekend with additional rainfall
possible. Risk of inland river flooding continues into early next
week.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Flooding potential persists into weekend with additional rainfall
possible. Risk of inland river flooding continues into early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-110030-
Hatteras Island-
818 PM EDT Fri Aug 9 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH
SATURDAY EVENING SOUTH OF CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING NORTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Flooding potential persists into weekend with additional rainfall
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

Flooding potential persists into weekend with additional rainfall
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-110030-
Northern Outer Banks-
818 PM EDT Fri Aug 9 2024

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Flooding potential persists into weekend with additional rainfall
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Flooding potential persists into weekend with additional rainfall
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 10, 12:31 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
131 AM EDT Sat Aug 10 2024

NCZ094-194>196-100615-
West Carteret NC-East Carteret NC-Pamlico NC-Southern Craven NC-
131 AM EDT Sat Aug 10 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CRAVEN...
SOUTHEASTERN PAMLICO AND CARTERET COUNTIES THROUGH 215 AM EDT...

At 131 AM EDT, Doppler radar was tracking a strong thunderstorm over
Great Neck, or 14 miles east of Havelock, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Havelock, Morehead City, Newport, Cedar Island, Harkers Island, South
River, Cape Carteret, North River, Sealevel, Marshallberg, Davis,
Smyrna, Merrimon, Straits, Atlantic, Pine Knoll Shores, Harlowe,
Otway, Broad Creek, and Great Neck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3460 7711 3479 7702 3513 7653 3506 7615
      3456 7651
TIME...MOT...LOC 0531Z 231DEG 13KT 3492 7664

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

OJC

The radar

The Morehead City radar (KMHX), 6 km away, was scanning. The volume nearest the first event began at 05:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carteret

When
August 10, 12:52 AM EST
Where
Carteret County, 1.79 mi SW of Wildwood
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
34.730, -76.840

Customers were without power in Wildwood. The power outage caused by fallen trees or limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2024Every state in 2024This day in weather historyWarnings in North Carolina, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209522.